MAUDE Adverse Event Report: APIFIX LTD. MID-C 125; POSTERIOR RATCHETING ROD SYSTEM

APIFIX LTD. MID-C 125; POSTERIOR RATCHETING ROD SYSTEM
Model Number MID-C 125
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/07/2023
Type of Reportable Event Malfunction
Event or Problem Description
On 07-dec-2023 apifix was notified that patient (b)(6) has a broken apifix screw.
 
Additional Manufacturer Narrative
A review of the device history record confirmed that the device was manufactured and tested according to relevant procedures,and shipped according to manufacturer's specifications.Surgeon, x-ray, information analysis: on 07-dec-2023 apifix was notified that patient #(b)(6) index procedure performed on (b)(6)2022, has a broken apifix screw.According to clinical affairs, "(prior to the index procedure) the patient had a 61-degree curve, the implant bridged 8 verts.After the index, the kite angle was straight, 3 upper screws were used.And the distal screw was locked at immediate post-op]" apifix recommends a maximum of 7 segments, where in this case it bridged 8 vertabrae.The extender kite angle was straight and three (3) upper polyaxial screws were used.Per the surgical technique, the extender angle should be between 5°-15° degrees relative to the rod.In this case it was straight (0° degrees).Per the surgical technique, two polyaxial screws are utilized in the procedure.In this case, three (3) polyaxial screws were used.Risk assessment: screw breakage, in general, can result from inserting the screws in a wrong trajectory that locks the poly-axiality, improper screw size selection, applying improper side forces on the counter-torque feature of the screw when torquing, or insertion of the screw partially into the pedicle.Screw breakage may be reported together with pain and neurologic complication of weakness.Screw fracture/breakage is addressed in the ifu as potential risks associated with the mid-c system and spinal surgery generally section.The risk of screw breakage has been quantified, characterized, and documented as acceptable within full risk assessment.Although no revision surgery has taken place, a similar malfunction would cause/contribute to a revision; in an abundance of caution apifix is reporting this event.When further relevant information is identified, the complaint file will be updated and a supplemental medwatch will be filed.
 
Additional Manufacturer Narrative
On 05-mar-2024 apifix was notified that patient #677 (pas# 038-a007 ) is planned to undergo revision on (b)(6) 2024.On (b)(6) 2024 apifx was notified that patient #677 (pas# 038-a007) underwent revision surgery, during which a new mid-c and extender was used & a new apifix screw was placed at l2.One of the off-the-shelf polyaxial screws was removed (t8).The explanted device is expected to be returned to the manufacturer and will be evaluated.Following the evaluation, a supplemental medwatch report will be submitted.
 
Additional Manufacturer Narrative
The explanted device was returned to orthopediatrics in warsaw, in, and was subjected to cleaning, steam sterilizing, and sent to apifix israel for engineering evaluation.The reason for removal was obvious, as the apifix screw was broken.The lp screw was fractured close to the mid-point of the screw.The screw fracture location was likely interpedicular.The fracture plane was analyzed via a microscope.It showed indications that the fracture mode was likely fatigue and the fracture initiated at the root radius of the thread.Indications of a likely fast fracture are indicated.Fracture initiation appears to be the leading radius of the thread form.The screw was disassembled, the extender was removed, and the spherical rings were inspected for wear.The spherical ring at the pole side was stuck, it was difficult to rotate.Once freed and cleaned the joint moved more freely but still would get stuck.After rotating the spherical ring again, it was observed that there was deformation at the edge of the spherical ring housing into the space where the spherical ring rotates.This material deformation likely occurred when the screw impinged against the spherical ring housing at the extreme end of polyaxial motion.Therefore, the most likely conclusion is that the polyaxial joint reached the end of travel with significant force, which damaged the housing and caused the polyaxial joint to lock.The locked polyaxial joint then likely caused more force in the screw, leading to its eventual fracture.On the screw nut appear a material deformation to the end thread.It likely occurred when the screw was fractured.The wear analysis portion of the retrieval and analysis protocol was not conducted because the cause of failure was obvious, pedicle screw fracture.No wear was visibly observed on the spherical ring of the body.

Brand Name
MID-C 125
Common Device Name
POSTERIOR RATCHETING ROD SYSTEM
Manufacturer (Section D)
APIFIX LTD.
1 hacarmel st.
yokneam ellit, 20692 07
IS  2069207
Manufacturer (Section G)
APIFIX LTD.
1 hacarmel st.
yokneam ellit, 20692 07
IS   2069207
Manufacturer Contact
alan vaisman
1 hacarmel st.
yokneam ellit, 20692-07
IS   2069207
MDR Report Key18442025
Report Number3013461531-2023-00063
Device Sequence Number6883743
Product Code QGP
UDI-Device Identifier07290018128046
UDI-Public07290018128046
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
H170001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model NumberMID-C 125
Device Catalogue NumberMUS-125-050
Device Lot NumberAF-03-080-21
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/07/2023
Supplement Date Received by Manufacturer03/06/2024
Not provided
Initial Report FDA Received Date01/04/2024
Supplement Report FDA Received Date03/10/2024
06/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age18 YR
Patient SexMale